Alert archive / Kansas / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Dodge City, KS

February 13, 20196 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 13, 2019, 2:00 AM CST for 6 counties in Kansas. It took effect at Feb 13, 2019, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2019, 2:00 AM CST (08:00 UTC)
In effect from
Feb 13, 2019, 1:00 PM CST
Expired
Feb 13, 2019, 7:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3136 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS83 KDDC 130800
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 AM CST Wed Feb 13 2019

...Critical fire conditions expected this afternoon...

Unseasonably warm temperatures and dry air will combine to produce
minimum relative humidity of 10-12% this afternoon. Southwest
winds will increase after noon, averaging 15-25 mph with higher
gusts near 30 mph along the Oklahoma border. The most critical
fire conditions are expected immediately adjacent to the Oklahoma
border, where the strongest winds will combine with the warmest
temperatures. 

KSZ074>076-084>086-140000-
/O.UPG.KDDC.FW.A.0001.190213T1900Z-190214T0100Z/
/O.NEW.KDDC.FW.W.0001.190213T1900Z-190214T0100Z/
Stanton-Grant-Haskell-Morton-Stevens-Seward-
200 AM CST Wed Feb 13 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...075...076...084...085 AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 1 PM this afternoon to 7 PM CST this evening. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start may exhibit extreme fire behavior
  and spread rapidly. Outdoor burning is not advised. Properly
  extinguish cigarettes. Avoid driving over tall dormant grasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
036 
WWUS83 KDDC 132321
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
521 PM CST Wed Feb 13 2019

...Critical fire conditions expected this afternoon...

Unseasonably warm temperatures and dry air will combine to
produce minimum relative humidity of 10-12% this afternoon.
Southwest winds will increase after noon, averaging 15-25 mph
with higher gusts near 30 mph along the Oklahoma border. The most
critical fire conditions are expected immediately adjacent to the
Oklahoma border, where the strongest winds will combine with the
warmest temperatures.

KSZ074>076-084>086-140100-
/O.CON.KDDC.FW.W.0001.000000T0000Z-190214T0100Z/
Stanton-Grant-Haskell-Morton-Stevens-Seward-
521 PM CST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
074...075... 076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 074 Stanton... 
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...South 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 13, 1:45 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 13, 1:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
145 AM CST Wed Feb 13 2019

...Updated Long Term...

.SHORT TERM...(Today through Thursday)
Issued at 1200 AM CST Wed Feb 13 2019

Increasing cirrus as of midnight, embedded in the continued NW
flow aloft. Continued warm air advection at 850 mb will work
together with the increasing cirrus to keep temperatures from
falling much through sunrise. The boundary layer is still dry,
which should allow many locations to fall into the upper 20s
briefly at sunrise.

A pleasant early taste of spring today. Models continue to show
strong lower tropospheric warming today, as flow aloft becomes
zonal/westerly, and lee side cyclogenesis establishes in SE
Colorado (996 mb surface low near Lamar at 6 pm). Model consensus
shows 850 mb temperatures near +10C at Hays, to +14C at Dodge
City, to as high as +17C along the CO/KS line this afternoon. Well
above normal temperatures in the 60s will result in all zones this
afternoon...very pleasant, and way above normal, but not
threatening record high territory. Widespread cirrus is
anticipated this afternoon, as shown by GFS forecast soundings
with an overcast near 20k ft. If the cirrus is thick enough, we
may fall short of forecasted highs by a few degrees, but it will
still be a pleasant day to get outdoors. Winds will largely behave
today, averaging 10-20 mph with gusts as high as 25 mph, with the
strongest winds south of Dodge City.

Tonight...unseasonably mild, with continued westerly downslope
momentum, varying amounts of cirrus, and very warm 850 mb
temperatures (+10 to +14C at sunrise Thursday) all working against
a normal nocturnal cooling trend. Most zones will hold above
freezing tonight, with many locations along the Oklahoma border
remaining in the 40s.

Thursday...A tricky temperature forecast. Models are slowly down
the advance of a backdoor cold front expected to ooze southward
through Kansas during the daylight hours. Am always weary of
models trying to slow down and/or weaken cold fronts during
winter. It appears the models are trying to suggest the N/NE wind
shift with the frontal boundary itself will advance through
rapidly daylight Thursday, and showed this in the wind grids with
NE winds averaging 20-30 mph with higher gusts by late afternoon.
But it also appears that the associated cold air advection will be
delayed, or at least its impact muted, as it encounters a very
warm airmass during daylight hours. High temperatures in the
central zones may occur earlier than normal, before the cold air
advection kicks in. Nondiurnally temperature drops are possible
across the NE zones if the cold air overachieves, as it so many
times does. Loaded the 00z MAV into the Thursday max T grid, which
offers upper 40s NE to near 70 along the Oklahoma border. Other
than the northerly wind shift and temperature challenges, no
precipitation or impacts are expected with this frontal boundary.

.LONG TERM...(Friday through Tuesday)
Issued at 145 AM CST Wed Feb 13 2019

It is still winter, and we will be reminded of that on Friday.
Another shallow cold airmass will visit SW KS. As we were reminded
last week, models handle shallow cold air very poorly, with
usually the NAM family of models having the best chance of
resolving the shallow dense cold air near the surface. Indeed,
00z MET guidance (NAM MOS) forecasts many locales to be stuck in
the 20s all day Friday, with stratus and cold easterly upslope.
Headed the max T grid in that direction. Simultaneously, a weak
shortwave will ripple through the flow over SW KS during the
morning hours, with models showing enough lift/moisture over the
surface cold dome to generate a light wintry mix. 00z NAM shows
drizzle or light freezing rain/sleet breaking out around sunrise
Friday, with most models showing a few hours of light accumulating
snow across the NE zones (I-70 corridor) Friday morning.
Progressive nature of shortwave will keep precipitation light and
fleeting, and still think most of the accumulating snow will fall
across central Nebraska and NE Kansas (north and east of SW KS).
Snow grids have 1/2-1" across/near Ellis county Friday morning.
Don't think there will be enough time for anything more than that
in our NE zones, but will watch it carefully, as well as the light
icing potential for the Friday morning commute.

Shallow cold air and stratus will plague much of SW KS this
weekend, but a much warmer airmass will be lurking just south of
us, south of a stationary front, very similar to last week. As
such, another strong temperature gradient will materialize
Saturday, with NE zones below freezing and Morton county in the
50s. Another shortwave will pass late Saturday, with another
opportunity for light mix/snow favoring the NE zones. With time,
certainly by Monday, the cold air will win the battle, will all
zones forecast to remain below freezing all day Monday. As the
cold surface air is entrenched, 00z ECMWF digs a strong trough
across the Four Corners on Monday, with ejecting leading
shortwaves arriving over the cold air dome. Chance pops for snow
were retained, with ECMWF favoring the SW zones for a light fluffy
accumulation. GFS is quite similar, with its round of
accumulation centered on Monday night/Tuesday morning. The bottom
line, early next week looks wintry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1035 PM CST Tue Feb 12 2019

VFR will continue through this TAF cycle, with varying amounts of
cirrus. After 15z Wed, SW winds will increase to 15-25 kts at
DDC/GCK/LBL, with less wind expected at HYS. SW winds will
diminish some near 00z Thu, but remain somewhat elevated Wednesday
evening with a modest westerly low level jet. After 03z Thu,
included a mention of low level wind shear at DDC, GCK and LBL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  37  61  22 /   0   0   0  20
GCK  65  33  59  23 /   0   0   0  10
EHA  69  37  67  30 /   0   0   0  20
LBL  70  39  68  28 /   0   0   0  20
HYS  61  33  48  19 /   0   0   0  20
P28  67  41  63  25 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 1 PM CST this afternoon through this
evening for KSZ074>076-084>086.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Feb 12, 2:40 AM CST, 23 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 AM CST Tue Feb 12 2019

KSZ030-031-043>046-061>066-074>081-084>090-130845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 AM CST Tue Feb 12 2019 /140 AM MST Tue Feb 12 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Warmer temperatures are expected today in a very dry airmass. With
northwest to west winds gusting 20 to 25 mph for a few hours
around midday, there will be a limited risk of wildfire spread.
Winds are expected to diminish this afternoon.

Day 1 Hazards
-------------
  - Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Unseasonably warm temperatures in the 60s are expected Wednesday
afternoon, in a continued dry airmass. With breezy southwest winds
near the Oklahoma border, there will be an elevated risk of
wildfire spread across the southern counties Wednesday afternoon.

Some light snow is possible across the northeast zones Friday.

A light wintry mix is possible across the northeast zones
Saturday.

Light snow, along with much colder temperatures, are expected on
Monday.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  No hazards.

* Friday
  - Snow: Limited risk

* Saturday
  - Snow/Ice: Limited risk

* Sunday
  No hazards.

* Monday
  - Excessive cold: Limited risk
  - Snow: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

Nearby

Red Flag Warnings in Kansas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.